Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 324, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2004, 4:31 AM CDT for Jasper County, Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 4:31 AM CDT (09:31 UTC)
- Expired
- Aug 3, 2004, 5:30 AM CDT
- In force
- 59 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Jasper County, IA
The radar
The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1196 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 030931
SVRDMX
IAC099-031030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
431 AM CDT TUE AUG 3 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JASPER COUNTY IN CENTRAL IOWA
* UNTIL 530 AM CDT
* AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM VALERIA TO 8 MILES WEST OF
PRAIRIE CITY...OR FROM 16 MILES NORTHEAST OF DES MOINES TO 12 MILES
EAST OF DES MOINES...MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR PRAIRIE CITY AROUND 435 AM CDT...
NEAR LAMBS GROVE AROUND 445 AM CDT...
NEAR NEWTON MUNICIPAL AIRPORT AROUND 450 AM CDT...
7 MILES SOUTH OF KELLOGG AROUND 500 AM CDT...
NEAR SULLY AROUND 505 AM CDT AND
NEAR LYNNVILLE AROUND 510 AM CDT.
VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.
HAIL UP TO THE SIZE OF PENNIES IS LIKELY IN THE WARNED AREA.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4159 9333 4160 9335 4185 9334 4184 9289
4184 9288 4183 9281 4181 9277 4152 9276
4151 9280 4151 9332
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:40 PM CDT, 6 hours 51 minutes earlier.
Area forecast discussion, Aug 2, 9:40 PM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 940 PM CDT MON AUG 2 2004 .DISCUSSION SENT UPDATED ZONES SEVERAL MINUTES AGO. ADJUSTMENTS WERE MADE TO TEMP AND CLOUD TRENDS. STORMS OVER SDKTA APPEAR ELEVATED ATTM AND LOOK TO BE WEAKING BUT THESE WILL DROP INTO IA AFT 08Z PER EXTRAPOLATION AND FOLLOWING THE CORFIDI VECTORS. LOOKING AT MAINLY A WIND EVENT BY THE TIME IT ROLLS INTO OUR CWA THOUGH A REPORT OR TWO OF HAIL IS ALSO EXPECTED. NO OTHER CHANGES TO THE FCST WERE MADE. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && FAB
Hazardous weather outlook, Aug 2, 11:35 AM CDT, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1135 AM CDT MON AUG 2 2004 IAZ004>007-015>017-031100- CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH- 1135 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS COULD DEVELOP THIS AFTERNOON ACROSS NORTHERN IOWA. THE MAIN THREAT WOULD BE LARGE HAIL UP TO 1 TO 2 INCHES IN DIAMETER. THE MOST FAVORED TIME FOR SEVERE WEATHER IS DURING THE OVERNIGHT HOURS HOWEVER...MAINLY FROM 10 PM TO 6 AM. A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE ACROSS CENTRAL IOWA... BUT THERE WILL STILL BE A THREAT OF DAMAGING WINDS ACROSS THE NORTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID MORNING TUESDAY ACROSS THE MASON CITY AREA. OTHERWISE...ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...BUT MUCH OF THE ACTIVITY IS EXPECTED TO STAY SOUTH OF CARROLL AND DENISON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...BUT MORE LIKELY FROM 10 PM TONIGHT UNTIL 6 AM TUESDAY MORNING. IAZ023>028-033>039-044>050-057>062-070>075-031100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN- HUMBOLDT-JASPER-MADISON-MAHASKA-MARION-MARSHALL-POCAHONTAS-POLK- POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-WRIGHT- 1135 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A MUCH OF CENTRAL IOWA... BETWEEN THE HIGHWAY 92 IN THE SOUTH TO HIGHWAY 3 IN THE NORTH. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON...MAINLY TO THE NORTHEAST OF MARSHALLTOWN. IF THE STORMS DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL OF 1 TO 2 INCHES IN DIAMETER. THE MOST FAVORED TIME FOR SEVERE WEATHER IS DURING THE OVERNIGHT HOURS HOWEVER...MAINLY FROM MIDNIGHT TO 8 AM. A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE FROM WEST TO EAST ACROSS CENTRAL IOWA...WITH A THREAT OF DAMAGING STRAIGHT LINE WIND GUSTS OF 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID MORNING TUESDAY ACROSS THE WATERLOO AND TAMA AREAS. OTHERWISE... ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...BUT MUCH OF THE ACTIVITY IS EXPECTED TO STAY SOUTH OF A JEFFERSON TO TAMA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MOST LIKELY FROM MIDNIGHT UNTIL 8 AM TUESDAY MORNING. IAZ081>086-092>097-031100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 1135 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL FROM HIGHWAY 34 SOUTH. .DAY ONE...THIS AFTERNOON AND TONIGHT A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE THROUGH CENTRAL IOWA AFTER MIDNIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD REACH SOUTHERN IOWA...WITH THE MAIN THREAT BEING DAMAGING STRAIGHT LINE WIND GUSTS FROM 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID MORNING TUESDAY ACROSS THE OSKALOOSA AND OTTUMWA AREAS. OTHERWISE... ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT...WITH LARGE HAIL AND WIND GUSTS OF 60 TO 70 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM MIDNIGHT TONIGHT UNTIL 8 AM TUESDAY MORNING. JUNGBLUTH
In the hours before
Local storm report, Aug 3, 2:22 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
222 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0131 AM HAIL 5 ENE LANESBORO 42.21N 94.61W
08/03/2004 0.75 INCH CALHOUN IA TRAINED SPOTTER
&&
RPKLocal storm report, Aug 3, 2:24 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
224 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0206 AM HAIL 3 N CHURDAN 42.20N 94.48W
08/03/2004 1.75 INCH GREENE IA LAW ENFORCEMENT
QUARTER TO GOLFBALL SIZED HAIL.
&&
RPKLocal storm report, Aug 3, 4:16 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
416 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0411 AM TSTM WND GST WEST DES MOINES 41.57N 93.75W
08/03/2004 60 MPH POLK IA TRAINED SPOTTER
&&
RPKLocal storm report, Aug 3, 4:19 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
419 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL 4 S FARNHAMVILLE 42.22N 94.42W
08/03/2004 1.00 INCH CALHOUN IA LAW ENFORCEMENT
&&
RPKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:51 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 54 min |
| Aug 3, 2:11 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 34 min |
| Aug 3, 2:42 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 58 min |
| Aug 3, 3:03 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 57 min |
| Aug 3, 3:55 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 60 min |
| Aug 3, 4:29 AM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 61 min |
| Aug 3, 4:43 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 57 min |
| Aug 3, 5:11 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 49 min |
| Aug 3, 5:29 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 61 min |
| Aug 3, 5:35 AM CDT | Severe Thunderstorm Warning | DMX | Monroe | 55 min |
| Aug 3, 6:58 AM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 47 min |
| Aug 3, 1:12 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 63 min |
| Aug 3, 1:53 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 52 min |
| Aug 3, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 56 min |
| Aug 3, 2:44 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 31 min |
| Aug 3, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 58 min |
| Aug 3, 3:05 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 55 min |
| Aug 3, 3:34 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 56 min |
| Aug 3, 3:48 PM CDT | Tornado Warning | DMX | Greene | 42 min |
| Aug 3, 3:56 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 34 min |
| Aug 3, 4:17 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton | 43 min |
| Aug 3, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 41 min |
| Aug 3, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 48 min |
| Aug 3, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy | 52 min |
| Aug 3, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Story | 33 min |
| Aug 3, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 53 min |
| Aug 3, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 33 min |
| Aug 3, 5:02 PM CDT | Tornado Warning | DMX | Marshall | 43 min |
| Aug 3, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 29 min |
| Aug 3, 5:23 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 52 min |
| Aug 3, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 48 min |
| Aug 3, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 47 min |
| Aug 3, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy | 58 min |
| Aug 3, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 31 min |
| Aug 3, 6:38 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 52 min |
| Aug 3, 6:53 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.